A Case Report of Massive Acetaminophen Poisoning Treated with a Novel “Triple Therapy”: N-Acetylcysteine, 4-Methylpyrazole, and Hemodialysis
Massive acetaminophen (N-acetyl-p-aminophenol; APAP) ingestion is characterized by a rapid onset of mitochondrial dysfunction, including metabolic acidosis, lactemia, and altered mental status without hepatotoxicity which may not respond to the standard doses of N-acetylcysteine (NAC). A 64-year-old woman without medical history presented comatose after an ingestion of 208 tablets of Tylenol PM™ (APAP 500 mg and diphenhydramine 25 mg). The initial APAP concentration measured 1,017 µg/mL (therapeutic range 10-30 µg/mL), and elevated anion gap metabolic acidosis, lactemia, and 5-oxoprolinemia were detected. High-dose intravenous (IV) NAC, 4-methylpyrazole (4-MP), and hemodialysis (HD) were initiated. She was transferred to a liver transplant center and continued both NAC and HD therapies until complete resolution of metabolic acidosis and coma without developing hepatitis. She was discharged without sequelae. This is the fourth highest APAP concentration recorded in a surviving patient. Moreover, this is the first report of a novel “triple therapy” using NAC, 4-MP, and HD in the setting of massive APAP ingestion that presents with coma, elevated anion gap metabolic acidosis, and lactemia. Emergency physicians should recognize these critically ill patients and consider high-dose NAC, 4-MP, and HD to be initiated in the emergency department (ED).
Published In/Presented At
Kiernan, E. A., Fritzges, J. A., Henry, K. Katz, K. D. (2019). A Case Report of Massive Acetaminophen Poisoning Treated with a Novel “Triple Therapy”: N-Acetylcysteine, 4-Methylpyrazole, and Hemodialysis. Case Report in Emergency Medicine. doi.org/10.1155/2019/9301432
Department of Emergency Medicine, Department of Emergency Medicine Faculty, Department of Emergency Medicine Residents